(continued)
Ask the Pharmacist
by Ron & Marla Chapleau

March 22, 2016
www.kincardinetimes.com
www.saugeentimes.com

Health

To Comment on this article Click Here

Q) Can I just stop taking my prescription, or do I need to wean off of it?

A) The vast majority of drugs can be safely stopped on a moment’s notice but there are a number of medications that should slowly be reduced.

The caveat here is that, if the reason for discontinuing the drug is especially compelling (i.e. a very significant adverse reaction to it) or if the drug has only just been started, even the drugs we’re about to talk about are sometimes stopped abruptly.

When a decision is made to slowly come off of a drug, there is no single approach that works best for every person or every drug. It really depends on the amount of drug the person is taking, how long they have been on it, the reason for stopping, what type of drug it is as well as individual nuances (such as how sensitive they are to medications, how much they are willing or able to put up with withdrawal effects, how motivated they are to get off it in as short a time frame as possible....).

I find I am frequently encouraging patients to go slower than they would prefer when it comes to stopping a drug that they no longer need. While I am all for attempting to discontinue any medication that may no longer be necessary, I find many people put themselves through unwarranted grief and expose themselves to an increased risk of not accomplishing their goal by going through this process far too quickly. As I have sometimes said, come 2018, it really won’t matter if you stopped taking the drug in April 2016 versus the end of May.

When it comes to the types of drugs that should be tapered, perhaps it is not surprising that one of the classes of drugs that should be very slowly discontinued are the benzodiazepines (lorazepan, temazepam and all the other “...pams”).

If these drugs are stopped abruptly, withdrawal effects can be varied (seizures, tremors, anxiety, sweating, muscle cramps, hallucinations...), severe and can last possibly for months. As such, the approach to take is “low and slow”. Initially the dose can be reduced by ¼ every week for the first two weeks, after which the dose should be attempted to be lowered by 10% a week until the drug is stopped.

Sometimes the form can be changed to a liquid formulation which allows for even more finely controlled reductions.

The sleeping pills zopiclone (Imovane) and zolpidem (Sublinox) can cause similar problems to the benzo’s when stopped although this is not common in those who take them at the normally prescribed doses. There are a number of solutions for discontinuing these two drugs including tapering to their lowest dose that still works and then slowly coming off of it over the next 8 weeks or switching it to lorazepam and following the instructions mentioned earlier.

Beta-blockers (propranolol, atenolol, bisoprolol, metoprolol, “...ol”) are drugs used to control blood pressure, heart conditions as well as some unusual uses such as stage fright, tremors and migraines. They may have withdrawal effects such as anxiety, a racing heartbeat, a sudden increase in blood pressure and perhaps the potential for angina or a heart attack. As such, these drugs should be stopped gradually over a 1-2 week period, unless you’re being put on another type of beta-blocker.

Clonidine is a medication used to treat hot-flashes, high blood pressure and ADHD. When stopped suddenly, a sudden rise in blood pressure, headaches, sweating, anxiety, restlessness, hiccups, nausea and a host of other symptoms may occur.

Now, this is usually only seen at higher doses (>1.2mg per day) not as commonly seen today as they were years ago but the thought is that it is still wise to reduce the dose by 0.1mg every 3 to 7 days until the patient is off.

 Paroxetine (Paxil) and venlafaxine (Effexor) (& possibly Pristiq which is based upon venlafaxine) are most commonly associated with withdrawal symptoms whereas Prozac (fluoxetine) is not, due to its naturally slow elimination from the body. The schedule for reduction of these drugs is very specific depending on which particular drug we are talking about as well as the indication for use (i.e. different schedules are recommended for those who take them for depression as opposed to panic disorder or acute bipolar...) so it is best to consult with a health professional prior to making the decision to get off of these drugs.

Click the orange arrow to read the second column

Prednisone is also a drug for which it is critical (potentially even life-threatening) that it be slowly reduced when it has been taken for longer than 2 weeks (note most patients who require this drug for allergic reactions or airway inflammation are only on it for a few days). For those who have been on it longer, depending on the reason for use of the drug, a slowly descending schedule can be provided.

Proton Pump inhibitors (PPI’s for short which include omeprazole, pantoprazole, rabeprazole, the “...azole”s) are medications that reduce stomach acid and are therefore used for conditions such as heartburn, ulcers and the like. Sudden discontinuation of this class of drugs can frequently lead to rebound acid secretion which can cause the sufferer to continue taking the drug for a longer period of time than might have been necessary.

With these drugs, the dose should be reduced every week or two, until the lowest dose that is manufactured is reached. At this point, the drug should be taken every second day (rather than daily) and eventually every third day. The whole process should take from 4-6 weeks.

 Lastly, the antidepressants as a class are a group of drugs that have been associated with withdrawal symptoms such as insomnia, flu like symptoms, imbalance, hyperarousal and sensory disturbances. These symptoms are usually mild, begin and peak within one week of stopping the agent and can last anywhere from one day to upwards of 3 weeks.

This list is far from complete as to the drugs that should be slowly tapered off so do not hesitate to ask before executing your decision. It may turn out to make your next few weeks much easier and your decision more likely to be a successful one.

---------------------------------------

For more information about this or any other health related questions, contact the pharmacists at Gordon Pharmasave, Your Health and Wellness in Kincardine and Port Elgin Pharmasave.

-------------------------------------------------------

If you would like to examine related or unrelated articles, enter a key word or phrase in the search engine box below to search the Canadian Community News online database

 



Survey  Saugeen Times Read More
Survey Kincardine Read More
Survey  Walkerton News Read More

Click on the ads for more information

 
for world news, books, sports, movies ...

Tuesday, March 22, 2016